Heavy Snow, Southern Cass
- When
- December 28, 8:00 AM CST to December 29, 11:00 AM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
An area of low pressure moved from the Southern Plains to northern Iowa the 28th into the 29th and spread snowfall across northern Minnesota starting the morning of the 28th. Snow was moderate to heavy at times before warmer air aloft worked in and changed snow to rain, freezing rain and sleet.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved from the Southern Plains to northern Iowa the 28th into the 29th and spread snowfall across northern Minnesota starting the morning of the 28th. Snow was moderate to heavy at times before warmer air aloft worked in and changed snow to rain, freezing rain and sleet. Snowfall totals of 6 to 8 inches were seen around the region before the changeover with higher amounts to around 9 inches in far northern areas where snow persisted longer. The heavy, wet snow caused a roof to partially collapse at a soft drink bottling plant. Additionally, icing was seen after the snow leading to a layer of ice on top of snow covered roads leading to dangerous driving conditions. Strong northeast winds and high waves along the North Shore of Lake Superior also led to flooding in downtown Grand Marais.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 28, 5:46 AM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
546 AM CST Sat Dec 28 2019
.SHORT TERM...(Today through Sunday)
Issued at 412 AM CST Sat Dec 28 2019
A complex winter storm will affect the Northland today into tomorrow
and beyond. Rain, freezing rain, wintry mix and snow are all
expected with this system along with gusty winds which will lead
dangerous travel conditions.
Surface low pressure has developed in southeastern Colorado ahead of
a longwave trough/closed low pushing through the Rockies. This low
will deepen as it moves northeast today, reaching northeastern
Kansas this evening and then southwestern Minnesota/northwestern
Iowa by Sunday morning. Snow will spread across the Northland this
morning, reaching our southern zones by mid-morning. Radar
returns are already reaching the I-94 corridor across central
Minnesota, but obs are not showing precip reaching the ground
until south of the Minnesota River. Obs across southern Minnesota
are reporting UP with temperatures hovering right around the
freezing point. As the upper divergence lifts northward and brings
in the precip, expecting p- type to start to change to a wintry
mix across parts of northwest Wisconsin starting early this
afternoon before changing quickly over to rain or a rain/snow mix.
There may also be some wintry mix in the Brainerd Lakes area to
near Walker this afternoon as well. Heading into tonight, warm air
will continue to be pulled northward with the low, bringing the
rain/snow/wintry mix to the Twin Ports to Brainerd Lakes area this
evening before continuing to move northward to the North Shore to
the Iron Range for the early morning hours.
On Sunday, the main band of freezing rain/wintry mix will set up
from the Iron Range to northern Brainerd Lakes area and into the
Minnesota Arrowhead with mainly rain and patchy rain/snow mix to
the south. By Sunday afternoon, a dry slot will begin to work in
from the south. This will lead to rain ending across the southern
half of the CWA or changing over to drizzle. Freezing rain and
snow will persist along and north of the Iron Range through Sunday
afternoon. The storm will then continue into Sunday night and
Monday with additional details on that below. Snowfall amounts of
a trace to 3 inches are expected from northwest Wisconsin into
Pine, Aitkin and Carlton Counties. 3 to 6 inches will be seen from
the Brainerd Lakes area into central St. Louis County and much of
the Arrowhead. The heaviest snowfall is expected across Cass,
Itasca, Koochiching and northern St. Louis Counties along with the
higher elevations of the North Shore of Lake Superior, where 6 to
9 inches will be seen. As for ice accumulations, many areas will
see a glaze of ice with 0.10 to 0.15 inches of accumulation from
the Brainerd Lakes area to the Iron Range to the North Shore of
Lake Superior northward. Northwest Wisconsin looks to escape most
of the impacts from this storm and will see mainly rain through
the first part of this event. No changes to headlines have been
made with this forecast package.
Temperatures today into tomorrow will run above normal with highs
reaching into the upper 20s north to middle 30s south today. The
warm air advancing into the region ahead of the low will lead to
highs ranging from the lower 30s north to the lower 40s south on
Sunday. Additionally, temperatures are expected to hold steady or
slowly warm tonight.
.LONG TERM...(Sunday night through Friday)
Issued at 412 AM CST Sat Dec 28 2019
After a lull in the precipitation late Sunday, colder air wraps
around the low pressure system as it lifts towards the Upper Great
Lakes causing another round of mainly snow to start off the work
week. Snow could be heavy at times Monday, with falling temperatures
Monday night into Tuesday combined with northwest winds leading to
wind chill values in the single digits above zero by Tuesday
morning. For the rest of the week, temperatures near to slightly
above normal and a few chances for light snowfall from a few
clippers moving across the region, but no big storms or dramatic
temperature shifts through the rest of the long term period.
A complicated weather pattern has lead to both a challenge in
forecasting and a challenge in communicating the forecast with such
a long period of precipitation a mess of precipitation type
possibilities. There will still be some issues early in the work
week, but thankfully by Monday night precipitation will be all snow
as the low exits to the east. Sunday night into Monday is a
challenging forecast because there will be a nearly-mature
("stacked") low over Iowa which originally deepened from an upper
low over the Great Plains over the weekend, but then energy from the
deep mid/upper level longwave trough in which the original upper low
was a part of wraps up around the mature low, lifting north around
the Lower Mississippi River Valley up towards the Great Lakes and
perhaps on a trajectory towards the Upper Midwest. The process going
on could be considered phasing, when two lows combine into one, and
is a notoriously difficult process to forecast. This upper level
energy will determine the location and strength of the surface low
and also likely lead to a small area of stronger broad-scale
forcing, causing intense snowfall amounts where and when it lifts
around the low. Surface low solutions range from the far-western
ECMWF (low over the Apostle Islands by 00z Tues) to the far-eastern
GEFS mean (over MQT at the same time). In addition to differences in
the broad-scale forcing, these differences also lead to differences
in low level winds, thus impacts to location and intensity of lake-
enhancement along the south shore.
Overall, the Sun night through Tuesday forecast leans towards a
blend of model solutions, which somewhat hides the fact that at some
point Monday or Monday night there could be a period of very intense
snowfall rates if the forcing from the aforementioned mid/upper
level longwave trough. Sun night into Monday morning there could be
a wintry mix going on due to drier air wrapped around the low still
lingering across northeast Minnesota, leading to either periods of
no precip or periods where more of a freezing drizzle or
drizzle/snow mix is happening before precipitation changes over to
all snow Monday afternoon. This mix possibility will lead to lower
snowfall-to-liquid ratios, but with temps hovering around the
freezing mark by Monday morning (still above freezing in most of NW
Wisconsin and perhaps even in Duluth), the Monday morning commute
should be just fine. Yes, it will certainly be slick, but nothing
abnormal for this time of year and with the warm temperatures
helping road treatment chemicals to keep the main roads in good
travel condition. There is some light ice accumulation in the
forecast grids due to a loss of ice aloft creating periods of
freezing rain/drizzle in northeast Minnesota, but think the impacts
should be low since most surfaces will be snow covered in these
areas after the Sat/Sun precipitation.
Monday afternoon into Monday night, north to northwest winds bring
in colder air and a change to all snow. Locally heavy snowfall bands
could lead to dangerous travel conditions during the evening commute
for parts of the Northland, especially across the north and south
shores due to lake enhancement. Outside any intense snowfall bands,
snowfall rates will be of a light to moderate intensity, with
overall around 3 to 6 inches of snowfall in northeast Minnesota and
around 5 to 8 inches in northwest Wisconsin for Sun night through
Tuesday morning, with snow generally ending from west to east on
Tuesday. There is a chance central/north-central MN (Brainerd to
Walker to International Falls) does not see as much precip if the
low takes a more eastward track, so this Mon-Tues snow could only
bring as little as 1-3 inches of additional snowfall.
In messaging this prolonged period of precipitation, we've debated
to how talk about it - second round, second storm, etc. - but it's
important to be clear that while essentially the same low pressure
system will bring a long period of wintry precipitation, there will
be breaks with no precipitation at times, and that conditions are
going to vary locally. For example, central Minnesota might see the
worst travel conditions Saturday night, while in Duluth and along
the north/south shore Monday afternoon is the most treacherous travel
time, and maybe even later for the south shore due to lake-
enhancement. It's a complicated forecast, but we're going to take a
day-by-day approach in our communication strategy to try to help
everyone make the best decisions.
Cooler mid-week to ring in the New Year, but far from frigid with
temps above normal by around 5 to 10 degrees most days. New Years
Eve should be just cloudy with temps around the upper teens when the
clock strikes midnight. A low chance for light snowfall on Wed night
into Thursday as a weak clipper moves across the Upper Midwest, then
a better chance for widespread light snowfall on Saturday. No big
storms on the horizon beyond the 7-day forecast, and while there are
hints towards a stretch of below-normal temps for the first full
week of January, early indications do not indicate we could be in
for any kind of extreme cold.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 546 AM CST Sat Dec 28 2019
IFR conditions are likely at most sites through the TAF period a
wintry mix of snow, freezing rain, and rain develops today. Light
fog/mist this morning causing MVFR visibilities should improve
this morning, but ceilings will gradually lower to IFR this
afternoon. Light snow/mix will develop from south to north,
changing over to all rain this evening and tonight at HYR, BRD,
and DLH as temperatures warm to above freezing. Weak southeast
winds this morning turn more easterly and increase late tonight,
with gusts 20 to 30 knots possible at most sites. At HIB
precipitation type will remain mainly snow, while at INL the low
ceilings and precipitation will be delayed until tonight.
&&
.MARINE...
Issued at 412 AM CST Sat Dec 28 2019
A powerful area of low pressure will approach the Great Lakes over
the weekend, moving across Lake Superior Monday into Tuesday before
lifting off to the northeast of Lake Superior by Tuesday. This low
will bring a prolonged period of strong winds, first out of the east-
northeast tonight into Sunday with sustained winds 30 to 35 knots
and gusts perhaps approaching 50 knots on the north shore early
Sunday morning. Winds and waves will be worst along the north shore
on Sunday, with waves as large as 10 to 15 feet. There is a Gale
Warning in effect for much of the western Lake Superior nearshore
waters, and an upgrade to Storm Warning for parts of the north shore
is not out of the question. If a Storm Warning was issued, it would
likely be for areas from Silver Bay north to Grand Marais on Sunday
morning.
Sunday night winds may weaken to 15 to 25 knots for a period,
turning more northeast to northerly on Monday. Gale-force gusts are
possible Monday into Monday night, but winds will not be as strong
as the weekend. Still, large waves will build on the south shore
with at least a Small Craft Advisory likely needed through Monday
night through all of western Lake Superior nearshore waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 32 30 35 29 / 100 100 100 90
INL 28 24 30 21 / 20 90 100 80
BRD 33 32 36 28 / 100 100 100 80
HYR 36 34 40 31 / 100 100 100 70
ASX 35 32 38 31 / 100 100 100 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from noon today to noon CST Sunday for
MNZ034>037.
Winter Storm Warning until 6 AM CST Monday for MNZ010-018-025-
026-033.
Winter Storm Warning from 6 PM this evening to 6 AM CST Monday
for MNZ012-020-021.
Winter Storm Warning from noon today to 6 AM CST Monday for
MNZ011-019.
LS...Gale Warning from 6 PM this evening to 6 PM CST Sunday for
LSZ140>147.
Small Craft Advisory from 6 PM this evening to 6 PM CST Sunday
for LSZ148.
&&
SHORT TERM...BJH
LONG TERM...JJM
AVIATION...JJM
MARINE...JJMHazardous Weather Outlook National Weather Service Duluth MN 420 AM CST Sat Dec 28 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 420 AM CST Sat Dec 28 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight The first in a series of winter storms will move into the Northland today and last into Sunday. Snow will spread from south to north this morning with a band of freezing rain and wintry mix moving from northwest Wisconsin this afternoon to along and north of the Iron Range for Sunday and Sunday afternoon. Mainly rain will be seen to the south of this band of wintry mix. Snowfall of 3 to 9 inches will be seen across much of northeast Minnesota with only a trace to 3 inches for northwest Wisconsin and east-central Minnesota. Highest snowfall totals will be seen from the western Iron Range to northern St. Louis and Koochiching Counties and along the North Shore of Lake Superior. Ice accumulations of 0.10 to 0.15 inches will be seen in these same areas with a glaze elsewhere. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday night through Tuesday morning, a second storm will bring a wintry mix changing to all snow across the Northland. This second storm will bring an additional 3 to 6 inches across north-central Minnesota and around 4 to 8 inches across northeast Minnesota and northwest Wisconsin, with locally higher amounts possible along the south shore. There will be periods of heavy snowfall on Monday afternoon and Monday night, which could cause dangerous travel conditions for the Monday evening commute. Snow then ends from west to east on Tuesday morning. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-291030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 420 AM CST Sat Dec 28 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Increasing east to northeast winds tonight into Sunday will cause dangerous conditions along western Lake Superior, with sustained easterly winds 30 to 35 knots and waves as large as 10 to 15 feet towards Sunday morning along the north shore. A Gale Warning is in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday The worst of the winds and waves will occur Sunday across the north shore of western Lake Superior, with gale force winds 35 knots or stronger at times and waves as high as 10 to 15 feet likely. Winds weaken slightly as they turn northeasterly to northerly Monday and Tuesday, with waves then building along the south shore. At least a Small Craft Advisory is likely for most of western Lake Superior nearshore zones through Monday night. JJM/BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
13 heavy snow, 1 winter storm, 1 coastal flood. Local standard time, as filed.
The heavy, wet snow caused a roof to partially collapse at a soft drink bottling plant in Virginia. A main support beam failed due to the weight of the snow, causing the roof to cave in.
Persistent northeast winds and large waves led to water flooding the streets of downtown Grand Marais.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868543, 868544, 868545, 868546, 868541, 868542, 868547, 868539, 868537, 868538, 868534, 868535, 868540, 868533, 868553.